Iowa, 2009

Flooding in Iowa, March 8 to 13, 2009

March 8 to 13, 2009 · NWS DMX · 10 events in 7 counties and zones

There were two wet periods during March that accounted for most of the month’s precipitation total. 81 inches of precipitation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

There were two wet periods during March that accounted for most of the month’s precipitation total. A pair of storm systems on the 7th-8th and 9th-10th brought a statewide average of 1.81 inches of precipitation. Most of this precipitation fell in the form of rain with greatest amounts over southeastern Iowa where two to three inch totals were common. Conditions had been relatively dry ahead of this rainfall, and most of the snow had melted. The most significant rainfall occurred over the southeast one half to one third of the state, and thus most of the flooding occurred in these areas. Flooding was minor to moderate with damage being relatively limited.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 7, 11:45 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 7, 11:45 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CST SAT MAR 7 2009

...UPDATED 06Z AVIATION DISCUSSION...

.SHORT TERM...TONIGHT
COMPLEX SHORT TERM FORECAST WITH MANY THINGS OCCURRING.  HAVE SEEN
BETWEEN ONE HALF AND ONE INCH ACRS MUCH OF THE HIGHWAY 30 TO
INTERSTATE 80 CORRIDOR TODAY.  WE ARE HAVING SOMEWHAT OF A BREAK AT
THE MOMENT WITH SFC FRONT CURRENTLY IN NORTHERN MISSOURI AS FIRST
SHORT WAVE EXITS TO THE EAST.  HOWEVER...WL SEE SHORTWAVE IN
COLORADO EJECT OVERNIGHT WITH FORCING INCREASING WITH TIME.  WEAK
ELEVATED INSTABILITY WILL PERSIST IN THE SOUTHEAST OVERNIGHT AND
ANTICIPATE THUNDER CHANCES TO REMAIN IN OUR SOUTHEAST THIRD WITH
SOME ISOLATE CLAPS FARTHER NORTH.  HEAVIEST RAINFALL IS EXPECTED TO
BE CONCENTRATED IN NORTHERN MISSOURI INTO FAR SOUTHEAST IOWA NEAR
THE SFC BOUNDARY.   THIS SHOULD FALL JUST SOUTH OF THE AREA THAT HAD
THE HEAVY RAIN LAST NIGHT.  HAVE OPTED OUT OF FLASH FLOOD WATCH FOR
NOW AS AREAS EXPECTING HEAVY RAIN TONIGHT HAVE ONLY SEEN ABOUT A
THIRD OF AN INCH SO FAR.  FARTHER NORTH...COLDER AIR HAS ENTERED
NORTHERN IA WITH TEMPERATURES NEAR FREEZING FROM KDNS-KMCW.
ANTICIPATE THE THREAT OF MIXED PCPN TO EXIST ALONG AND NORTH OF THIS
LINE OVERNIGHT WITH SNOW THREAT BEST NEAR THE KEST AREA.  HAVE
INCLUDED A MIXTURE OF FREEZING RAIN...SLEET AND SNOW FARTHER SOUTH
NEAR THE AFOREMENTIONED LINE.  ACCUMULATIONS OF SNOW AND SOME ICE
ARE SIGNIFICANT ENOUGH FOR THE ISSUANCE OF AN ADVISORY IN THE NORTH
WHERE 2 TO 5 INCHES OF SNOW ARE ANTICIPATED.

.LONG TERM...SUNDAY THROUGH SATURDAY
MID RANGE CONTINUES TO BE ACTIVE WITH TWO MAIN STORM SYSTEMS TO DEAL
WITH. FIRST IS THE CURRENT STORM THAT LINGERS INTO SUNDAY...WITH THE
UPPER LOW FINALLY LIFTING OUT OF THE DESERT SOUTHWEST LATE TONIGHT
AND SWINGS NORTHEASTWARD THROUGH THE AREA SUNDAY. HARDEST PART WILL
BE NAILING DOWN PRECIPITATION TYPES WITH COLD AIR MOVING IN ON THE
BACKSIDE. SOUNDINGS INDICATING MAINLY SNOW FOR THE NORTHWEST HALF OF
THE CWA...WITH WAA ALOFT ALOFT ASSOCIATED WITH A TROWAL FEATURE
KEEPING PRECIP AS LIQUID ACROSS THE SOUTHEAST. SOME INDICATING THAT
ICE WILL NOT BE INTRODUCED DEPENDING ON THE DEPTH OF SATURATION...SO
THERE IS A CHANCE FOR SOME FREEZING RAIN/DRIZZLE ALONG A DENISON TO
MASON CITY LINE SUNDAY MORNING...WITH PRECIP EXPECTED TO CHANGE TO
ALL SNOW BEFORE TAPERING OFF SUNDAY AFTERNOON. QPF IN THE RANGE OF A
QUARTER TO HALF AN INCH EXPECTED...AND FOR NOW HAVE TRENDED TOWARD
THE MORE CONSERVATIVE AMOUNTS...WHICH WOULD GIVE ADDITIONAL SNOW
AMOUNTS SUNDAY OF AROUND 1 TO 3 INCHES MAINLY NORTH OF HIGHWAY 18.
WEAK RIDGING ALOFT BUILDS IN FOR MONDAY...BUT ANOTHER SYSTEM SIMILAR
TO THE CURRENT SYSTEM IS DEVELOPING ACROSS THE WESTERN/CENTRAL US BY
MONDAY NIGHT. SFC LOW EXPECTED TO BE CENTERED OVER SE COLORADO BY
MONDAY NIGHT...WITH A SFC FRONT STRETCHING EAST/NORTHEASTWARD INTO
KANSAS/SRN IA/NRN MO BY LATE MONDAY NIGHT WITH WAA SENDING H85
TEMPERATURES TO AROUND +10C BY EARLY TUESDAY MORNING. THEREFORE
STILL ANTICIPATE WARMING TEMPERATURES MONDAY NIGHT IN STRONG WAA
PATTERN...WITH THE LOW LIFTING OUT TUESDAY DURING THE DAY. WAA
PATTERN SHOULD LEAD TO A CHANCE FOR SHOWERS AND THUNDERSTORM MONDAY
NIGHT...WITH MODELS HINTING AT A FASTER PROGRESSION IN THE ARRIVAL
OF THE WARM AIR WHICH WOULD SUGGEST PRECIP BEGINNING LATE MONDAY
AFTERNOON. FOR NOW...SOUNDINGS STILL RELATIVELY DRY SO HAVE OPTED TO
KEEP THAT TIME PERIOD DRY FOR NOW. BIGGER ISSUE WILL COME INTO
TUESDAY...WITH STRONG COLD FRONT TO MOVE THROUGH THE CWA FOLLOWED BY
THE DRY SLOT. EXPECT CONVECTION TO BREAK OUT ALONG THIS FRONT
TUESDAY DURING THE DAY...AND QUICKLY SLIDE EASTWARD INTO ERN/NERN
IOWA THROUGH THE DAY. LEFT SOME CHANCE POPS ACROSS THE
WEST/SOUTHWEST FOR TIMING/PLACEMENT CHANGES IN THE TRACK OF THE
SYSTEM. LOOKS LIKE EXTREME NORTHWESTERN CWA TO GET CLIPPED WITH
PRECIP ON THE BACKSIDE OF THE SYSTEM...WITH SNOW POSSIBLE AS COLD
AIR SURGES INTO THE NRN PLAINS/MO VALLEY REGION TUESDAY THROUGH
TUESDAY NIGHT. GFS QUITE COLD SENDING H85 TEMPERATURES DOWN TO
AROUND -20C BY TUESDAY EVENING...WITH THE EC MORE CONSERVATIVE ONLY
DROPPING TO AROUND -10C. TRENDED TOWARD THE EC WITH THE SLIGHTLY
WARMER SOLUTION...BUT WITH NEW SNOWFALL ACROSS THE NORTH AND HIGH
PRESSURE BUILDING INTO THE AREA TUESDAY NIGHT INTO
WEDNESDAY...EXPECT A FAIRLY CHILLY NIGHT TUESDAY NIGHT...AND AGAIN
WEDNESDAY NIGHT.

&&

.HYDROLOGY...
GOOD ONE HALF TO ONE INCH ALONG AND EAST OF INTERSTATE 35 AND FROM
THE INTERSTATE 80 CORRIDOR UP TO HIGHWAY 3.  ADDITIONAL RAINFALL
TONIGHT WILL BE HEAVIEST IN OUR SOUTHEAST BUT WL SEE SOME DECENT
AMOUNTS FARTHER NORTH AS WELL. HAVE OPTED FOR A FLASH FLOOD WATCH IN
OUR FAR EAST WITH RECENT REPORTS OF CREEKS AT OR SLIGHTLY ABOVE
CAPACITY IN THE WATERLOO AREA.

&&

.AVIATION...08/06Z
WIDESPREAD MVFR TO IFR CIGS WILL CONTINUE THROUGH MUCH OF THE PERIOD
THOUGH PERIODIC VFR CAN BE EXPECTED NEAR KMCW EARLY. A WINTRY MIX OF
PRECIPITATION IS EXPECTED FOR THE NORTHERN THREE SITES DURING THE
PERIOD INCLUDING KFOD...KMCW AND TO A LESSER EXTENT IN KALO SUNDAY.
EXPECT RAIN TO CHANGE TO SLEET AND SNOW DURING THE PERIOD.
THUNDERSTORMS WILL REMAIN PREVALENT OVER SOUTHERN IOWA WITH KDSM AND
KOTM BEING AFFECTED THROUGH MUCH OF THE OVERNIGHT. RAIN OR DRIZZLE
IS POSSIBLE TO CONTINUE ACROSS THE SOUTH AS WELL SUNDAY MORNING.
POSSIBLE SOME CLEARING LATE IN THE PERIOD WITH WINDS BECOMING LIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR APPANOOSE-BLACK
HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION-
MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE.

WINTER WEATHER ADVISORY FROM MIDNIGHT CST TONIGHT TO 4 PM CDT
SUNDAY FOR CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH.

&&

SHORT TERM/LONG TERM...CAC/MJA
AVIATION...DONAVON
Hazardous weather outlook, Mar 7, 8:19 PM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CST SAT MAR 7 2009

IAZ046>048-057>060-070>073-081>083-092>094-090230-
GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
819 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT.  A FEW SEVERE
STORMS ARE POSSIBLE WITH HAIL UP TO QUARTER SIZE THE MAIN THREAT.
LOCALLY HEAVY RAINFALL COULD ALSO PRODUCE STREET FLOODING...AND
FLOODING ALONG SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO
SUNDAY MORNING.

ANOTHER SYSTEM MAY BRING ADDITIONAL CHANCES FOR THUNDERSTORMS
AROUND TUESDAY. THE SEVERE WEATHER POTENTIAL WILL BE BETTER
DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT... ESPECIALLY ACROSS
SOUTHERN IOWA.

IAZ025-026-035>037-090230-
WRIGHT-FRANKLIN-WEBSTER-HAMILTON-HARDIN-
819 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAIN MAY MIX WITH OR CHANGE TO SNOW OR FREEZING RAIN AFTER
MIDNIGHT. MINOR SNOW AND ICE ACCUMULATIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MIX OF FREEZING RAIN AND SNOW IS POSSIBLE SUNDAY. A MINOR
GLAZING OF ICE IS POSSIBLE.

ANOTHER SYSTEM MAY BRING ADDITIONAL SNOW ACCUMULATIONS AROUND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW
AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED.

IAZ004>007-015>017-023-024-033-034-090230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
819 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

OCCASIONAL FREEZING RAIN...SLEET AND SNOW ARE EXPECTED TO DEVELOP
TONIGHT. SNOW ACCUMULATIONS MAY REACH ONE TO THREE INCHES BY
DAYBREAK SUNDAY WITH LESSER AMOUNTS SOUTH. ICE ACCUMULATIONS UP TO
ONE TENTH INCH ARE ALSO POSSIBLE.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTRY PRECIPITATION WILL CONTINUE SUNDAY MORNING WITH
ADDITIONAL SNOW AND SLEET ACCUMULATIONS. TOTAL SNOW AND SLEET
ACCUMULATIONS SHOULD VARY FROM LESS THAN AN INCH ALONG HIGHWAY
20...WITH 2 TO 4 INCHES POSSIBLE CLOSER TO THE MINNESOTA BORDER.

ANOTHER SYSTEM MAY BRING ADDITIONAL SNOW ACCUMULATIONS AROUND
TUESDAY.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THROUGH SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW
AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-090230-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
819 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
EAST OF INTERSTATE 35.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TONIGHT
WITH RAINFALL AMOUNTS OVER 1 INCH POSSIBLE. THESE RAINFALL AMOUNTS
MAY CAUSE SMALL STREAMS TO FLOW OUT OF THEIR BANKS. IN
ADDITION...THERE IS A SLIGHT RISK FOR SEVERE STORMS SOUTH OF
INTERSTATE 80 TONIGHT WITH HAIL UP TO THE SIZE OF QUARTERS POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE SUNDAY MORNING
BEFORE DIMINISHING.

A FEW STREAMS MAY BEGIN TO FLOW OUT OF THEIR BANKS DUE TO RAINFALL
RECEIVED TONIGHT AND SUNDAY.

ANOTHER CHANCE FOR ISOLATED THUNDERSTORMS ARRIVES ON TUESDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAINFALL REPORTS
ARE ALWAYS APPRECIATED AND ENCOURAGED.

IAZ044-045-090230-
CRAWFORD-CARROLL-
819 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA.

.DAY ONE...TONIGHT

RAIN MAY MIX WITH FREEZING RAIN AND SNOW OVERNIGHT WITH ICE
ACCUMULATIONS UP TO ONE TENTH OF AN INCH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTRY PRECIPITATION WILL CONTINUE SUNDAY MORNING WITH MINOR ADDITIONAL
SNOW AND ICE ACCUMULATIONS POSSIBLE.

ANOTHER SYSTEM MAY BRING ADDITIONAL SNOW ACCUMULATIONS AROUND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW
AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED.

DONAVON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Mahaska

When
March 8, 3:35 AM CST to March 13, 3:03 PM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Warren

When
March 8, 5:43 AM CST to March 9, 6:02 AM CST
Where
Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.485, -93.383

Flood, Butler

When
March 8, 5:45 AM CST to March 11, 8:21 PM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

Flood, Lucas

When
March 8, 8:52 AM CST to March 12, 3:37 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Wayne

When
March 8, 11:01 AM CST to March 9, 12:30 AM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Marion

When
March 8, 11:33 AM CST to March 9, 2:01 PM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Warren

When
March 8, 12:40 PM CST to March 11, 11:49 AM CST
Where
Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.429, -93.790

Flood, Wapello

When
March 8, 12:42 PM CST to March 9, 11:07 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Warren

When
March 10, 3:40 AM CST to 2:47 PM CST
Where
Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.485, -93.383

Flood, Wayne

When
March 10, 4:41 AM CST to 3:04 PM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153814, 153812, 153811, 153807, 153817, 153804, 153815, 153816, 153813, 153818.